It started about a week ago, perhaps even two. I can’t really tell from my journal entries.
At first, I wrote the feelings off to grief and loneliness. But the “blue” feeling – the sadness – intensified. Then some hopelessness started. “This is too hard to fight,” I heard myself tell myself. “Just give in to the familiarity of it.”
These are the lies that depression whispers in my ear. And because they feel like my own thoughts, they are really hard to recognize and fight off. In fact, I’ve never seen them for myself – it’s always been someone else who has observed and pointed out my symptoms to me. But this time, I told a friend. And I told my therapist. Not at our appointment – no, that was too hard. But when I laid it all out in an email – my feelings and thoughts – she said I’d better come back in. I did, and I was honest this time. And she’s going to help me in this journey, no matter where it might go.
I already know my triggers for a potential depressive episode – have been watching for them closely, and even though I knew I had several active ones, I thought I had them managed.
Enter new trigger: my husband had to travel, first for personal reasons, then work. Contiguous trips, so gone for 7 days. Please don’t misunderstand, it’s not his fault that I’m sitting on the precipice of another depressive episode. His absence may have intensified my feelings of aloneness, but they are not the cause. They might have been a trigger, and since I was already trying to juggle the others, I assumed that my walk towards depression’s cliff was affected by his absence.
Way back background: Several years ago, my previous psych doc, family doc, therapist and I discovered that my brain chemistry is very sensitive. A small change in medication can have a huge impact on my emotional well-being, and the wrong med can be downright dangerous, as evidenced by a hospital stay in the psych ward. All due to a bad reaction to the wrong meds. I call it my pharmacological meltdown.
More recent background: I saw a new family doc three weeks ago. While at that introductory visit, I told him that I had experienced a few minutes of vertigo the week prior. I’d never had it before, so figured it was worth mentioning. After answering some questions and the basic check-up tests (ears, heart, lungs), he prescribed a nasal med to clear up fluid in my middle ear – said it was probably allergies, and since I’m new to the area and not sure what I’m allergic to, I should take this every day until I get through all the seasons – by then we should know when allergies are at their worst for me. He had my chart, I’d told him all about my meds, including antidepressants. But I’m a brand new patient; he doesn’t know me.
When I filled the prescription, I asked the pharmacist about the medication, especially in regards to what I was already taking. His description of potential side effects seemed almost flippant to me. But I’m new here; he doesn’t know me.
The week after my first appointment with my new regular doctor, I had my second appointment with my new psychiatrist. Because of my sensitivities to medication, I have a psych doc manage them, not a G.P. I mentioned to him that I had been put on this nasal spray; he said there shouldn’t be any concerns, it shouldn’t affect my meds. But I’m a new patient; he doesn’t know me.
And then, last week, I had this sudden descent toward darkness. Why? I’ve been doing well for the three months since we moved; what would make the fourth month any different?
Well, lots of things could cause this mood change. So many upheavals: the emotional roller coaster of the past year and a half, the change and loss and grief of moving across the country – leaving behind my kids, my good friends and my emotional support team. But what if there was something more?
I wondered if this nasal med could be affecting my mood. I emailed my previous psych doc, and his first response was that there shouldn’t be a problem. But then he emailed again – the hospital pharmacist had done some more digging, and found studies that showed a very small percentage of folks on this med had an increase in depressive symptoms. Could that be true for me? Maybe, says the doc.
So I immediately stopped the nasal spray. I have no idea how long it will take to know if that solves the problem. Or perhaps I’m already on the slippery slope toward the dark chasm of another depressive episode. I have no idea.
But I do know these things. Take them as advice if they apply to you:
- I told a friend what I was thinking and feeling. She helped me see that I needed help.
- I was (eventually) honest with my therapist.
- Though I find it very hard to ask for help, I sent an email to praying friends and asked them to pray for me.
- I must be my own health care advocate, especially when it come to my mental health. I told all those medical personnel that I have very strong reactions to brain meds, but maybe I need to say it louder.
- I was watching for my triggers – those things that can lead into depression for me. I knew I was vulnerable, given all the recent changes in my life, so I was attentive.
- Maybe most importantly, I remember that I’ve been here before. God has seen me through many depressive episodes, many hiccups and bumps in the road, many setbacks, many times I was afraid depression was returning and I was relapsing. He was faithful through it all. He is faithful – it’s part of who He is – and He will help me now.